Ask The Nurse

To personally discuss a medical issue or to make an appointment, call 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy

Hormone Replacement Therapy Question Archive:

Question:

I am 52 years old and post-menopausal. In January, I had a surgical biopsy of my breast following the discovery of "pre-cancerous" or "high risk" cells. No cancer was found, but my doctor stopped my hormone therapy anyway. Almost immediately, I developed osteoporosis and severe vaginal dryness.

I am taking Actonel now for osteoporosis, but am having difficulty with the cost. Less expensive options have more serious side effects. I have yet to find a non-estrogen remedy for vaginal dryness that works for me. Is there a compelling reason not to go back on hormone therapy?

Read Answer.
October 26, 2015 at 10:41am

Question:

I am 54 years old and just had a total hysterectomy with ovaries removed a month ago. My menopausal symptoms (hot flashes, night sweats) are not bad and I can tolerate them.

My doctor has not put me on HRT yet, but I am worried about osteoporosis and I am experiencing some depression, vaginal dryness and dry skin and hair. I will be seeing my doctor soon, and would like to ask for estrogen replacement therapy.

My concern is that I have high blood pressure, which is under control by medication. I take plavix as I was diagnosed with TIA 4 years ago (blurred speech, last few seconds; no damage done). Since then I follow a good diet and exercise regularly. My last blood test was excellent. My mom had a mild stroke when she was 74 due to poor diet and she recovered from it.

My question is: is it ok for me to go on estrogen therapy? I am not quite myself. Please help.

Read Answer.
July 23, 2015 at 10:19am

Question:

I'm 66 and I was on Hormone Replacement Therapy (HRT) for about 10 years, but stopped using it for the last seven years. Is there any evidence to show that I need to go back on HRT? If so, how long are you supposed to use HRT?

Read Answer.
May 20, 2015 at 1:19pm

Question:

I am 37 years old and just had a full hysterectomy 3 months ago, which removed my uterus and both ovaries. My doctor started me on estradiol orally right away. After one week, I noticed some stomach upset and was switched to the estrogen patch 0.05, which improved my symptoms but my heart started to race. The rapid heart rate made me nervous. I would be lying down feeling very calm and my heart rate would be 107.

So I just took off the patch and have gone without treatment for 2 months. Now I've had some hot flashes associated with anxiousness and mood irritability. Because of this, I retried the patch and within a couple of hours I felt better and more calm, but then my heart began racing again. So, once again I removed the patch. Is this normal? What can I do?

Read Answer.
September 16, 2014 at 5:48am

Question:

Do women need to use progesterone for endometrial protection with an intact uterus when using even a small dose of transdermal estrogen (such as vivelle dot)?

Read Answer.
August 28, 2014 at 8:00am

Question:

I had two partial hysterectomies and three laparoscopic surgeries due to scar tissue and blocked tubes. The first surgery removed my left ovary, tubes and tissue growing on the outside of my uterus, tubes and ovaries. The second surgery removed my right ovary and uterus.

I am on hormone replacement. I am 49 years old, have been married for 29 years and I have 3 children in their 20s. My question is concerning lack of sensation to my vagina and clitoris. Direct and indirect stimulation doesn't seem to matter and I do not have orgasms any more. I am on prescription medication for fibromyalgia. Is there anything I can do to help this problem?

Read Answer.
July 8, 2014 at 10:08am

Question:

I've just been perscribed HRT therapy: estradiol (vivelle-dot) 0.1mg and progesterone micronized 200 mg. But I have not started it, yet.

I also take 50,000 vitamin D weekly, which I started about 6 months ago.

What health risks are associated with the HRT outlined above? Will I gain weight from this HRT? Will my body composition change as a result of the HRT? How will my hair and skin change?

Read Answer.
June 26, 2014 at 9:54am

Question:

I feel like I continue to gain weight while on Hormone Replacement Therapy (HRT). I've exercised five to six times a week since I was 18 years old. I also do cardio five days a week.

I went on bio-identical HRT three years ago and my body composition has changed in an awful way. I have gained roughly 10 pounds. Is it the hormones or would it have happened anyway? I get so down about it that I feel like I don't want to go to the gym anymore because it's a waste of my time.

Read Answer.
April 18, 2014 at 5:50am

Question:

I am a 38 year old women that doesn't know what is wrong. I had a hysterectomy at age 18 due to polycystic ovarian disease that started when I was 16. During that time, the doctor I had tried to help me, but I ended up going through 23 surgerys to try to save my ability to have children.

Anyway, he never gave me hormones and said I shouldn't need them since I was just 18 years old. I am a wreck at age 38. I can't sleep more than three hours at a time. I constantly feel down like I'm not good enough. Its ruining my relationship with my boyfriend. I just feel angry and mad all the time and now I'm crying. Do I need hormones? Please help, I just want to be normal again!

Read Answer.
April 17, 2014 at 9:39am

Question:

I am 49, in excellent health, watch what I eat, am a diligent runner (5 miles, 4 days a week) and workout with weights 3 days a week. I had a complete hysterectomy in 2000 and have been on Estrace 2mg tablet daily since and it has worked very well for me. I take Estrace the last weekend of each month and do not take it for 4 days, which was a suggested "break" by my doctor a couple of years ago and that worked fine. My only problem has been the beginnings of osteoporosis, which now I am on Fosomax weekly for that.

At my annual visit this year, my doctor (not a GYN) told me to read the pros and cons on HRT and decide whether I wanted to continue it or not. I have been confused over the years with the mixed reports and try to stay abreast of current information. So, I stopped taking my Estrace about a month ago and began using a natural Progessence Oil (by Living Well). I chose that route because my sister-in-law is an RN and suggested I might try it --- she is a huge believer in the oils.

However, I have hot flashes and hot flushes all through the day and they wake me up several times during the night. My moods are fine, but my weight gain is as if I can see the pounds go on each day. I am 5'2" and petite and have always been small, but I make sure I watch what I eat.

I have no family history of breast cancer, but my father did have a heart attack 20 years ago and has done great since and I personally have no health issues other than the beginnings of osteoporosis, which I chalk up to my body frame more so than anything. I would appreciate any input you could give to help me better understand and decide if I should begin the Estrace again. I do not like what is going on with the flashes and weight gain! Thank you.

Read Answer.
March 6, 2014 at 10:36am